Alabama, 2003

Hail in Alabama, March 13, 2003

March 13, 2003 · NWS MOB · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Mar 13, 5:27 AM CST, 9 hours 53 minutes earlier.

Area forecast discussion, Mar 13, 5:27 AM CST, 9 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL...CORRECTED TEXT...
415 AM CST THU MAR 13 2003

LATEST GUIDANCE FROM HPC SHOWING MORE HEAVY RAIN EXPECTED ACROSS
MUCH OF THE DEEP SOUTH LATER TODAY AND TONIGHT. TO THE WEST MID TO
UPPER TROF CONTINUES TO DIG OVER THE LOWER MS RVR VALLEY BEFORE
CUTTING OFF OVER THE SE DURING THE DAY ON FRI. AHEAD OF THE TROF
ANOTHER STRONG S/W WAS NOTED WITH MCS NOW MOVING INTO NORTHERN LA.
AS UPPER TROF CONTINUES TO DIG EXPECT ANOTHER ROUND OF STRONG TO
SEVERE THUNDERSTORMS MOVING ACROSS THE CWFA BEGINNING LATER TODAY
CONTINUING THROUGH MUCH OF TONIGHT. LATEST UPPER AIR DATA ACROSS THE
DEEP SOUTH CONTINUE TO SHOW COOLER THAN NORMAL TEMPS AVERAGING
AROUND -15C THOUGH WITH LIMITED INSTABILITY AND SHEAR. AFTER
GLANCING AT THE LATEST WV/IR UPSTREAM MAIN CONCERN FOR TODAY WILL BE
THE INITIAL ONSET OF THUNDERSTORMS COMING IN FROM THE NORTHWEST
WHICH APPEARS ATTM COULD BE A LITTLE EARLIER THAN WHAT THE MODELS
ARE SUGGESTING. ANYHOW...TSTMS ARE EXPECTED TO MOVE ACROSS REGION
BEGINNING LATE TODAY POSSIBLY DURING MAX HEATING...LEADING TO
POSSIBLE LARGE HAIL...DAMAGING WINDS THIS AFT AND EVE ALONG WITH THE
THREAT OF FLASH FLOODING MOSTLY TONIGHT. WITH THIS WILL GO WITH A
FLASH FLOOD WATCH FOR MUCH OF THE CWFA THROUGH TONIGHT AND MENTION
STRONG TO SEVERE IN THE PUBLIC TEXT .

LATEST MODEL SOLUTIONS BOTH THE ETA AND GFS BRING MID TO UPPER TROF
AXIS INTO THE LOWER MS RIVER TONIGHT...THEN SLOWLY CUTTING OFF
DURING THE DAY ON FRI. AS TROUGH SLOWS ACROSS MUCH OF THE SE THROUGH
SAT EXPECT COOLER MID LEVEL TEMPS TO REMAIN IN PLACE THUS GIVING WAY
TO MORE CLOUDS AND SCATTERED TSTMS ON SAT. THIS SYSTEM WILL SLOWLY
LIFT OUT TO THE NORTH SAT NIGHT INTO EARLY SUN...EVENTUALLY GIVING
WAY TO GRADUALLY CLEARING AND LOWER POPS SUN AND MON.

THANKS FOR THE COORD LIX AND BHM.

MARINE...LIGHT SOUTHERLY WINDS AROUND 10 KNOTS THROUGH EARLY FRIDAY
BECOMING NORTH AROUND 10 KNOTS LATE IN THE DAY FRI CONTINUING
THROUGH MUCH OF THE DAY ON SAT. OTHERWISE LITTLE CHANGE IN WIND
SPEEDS AND SEAS THROUGH THE WEEKEND.

FIRE...NO CONCERNS.

/32

MOB TE 075/061 073/057 074 32683
PNS EE 076/063 073/059 074 32574
DTS EE 074/063 072/059 072 32575
GZH EE 076/060 072/054 073 32595
2RO TE 073/057 067/051 070 32683
61A EE 076/060 068/053 071 32586

.MOB...
AL...FLASH FLOOD WATCH FOR TONIGHT ALZ051>064.
FL...FLASH FLOOD WATCH FOR TONIGHT FLZ001-002.
MS...FLASH FLOOD WATCH FOR TONIGHT MSZ067-075-076-078-079.
Hazardous weather outlook, Mar 13, 10:15 AM CST, 5 hours 5 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-132359-

HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE MOBILE AL
1015 AM CST THU MAR 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI...
SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

SEVERE THUNDERSTORMS WILL ERUPT THIS AFTERNOON ALONG THE CENTRAL
GULF COAST REGION.  THE PRIMARY THREAT WILL BE LARGE HAIL AND
DAMAGING STRAIGHT LINE WINDS.  A SMALLER AREA OF SHOWERS AND
THUNDERSTORMS WILL CONTINUE MOVING EASTWARD INTO SOUTH CENTRAL
ALABAMA THROUGH LATE MORNING.

THE MAIN FOCUS WILL BE TO THE WEST AS A MORE POTENT LINE OF
THUNDERSTORMS AND ASSOCIATED OUTFLOWS ENTER INLAND SOUTHEAST
MISSISSIPPI BY 1 PM.  THESE STORMS WILL LIKELY ENTER THE REGION AS
SEVERE STORMS AND CONTINUE NEAR OR ABOVE SEVERE LIMITS AS THE
AFTERNOON PROGRESSES.   TIMING WISE...AREAS SOUTH AND EAST OF I-65
CAN EXPECT SEVERE THUNDERSTORM DEVELOPMENT JUST AFTER 3 PM CST.

THE THREAT OF FLASH FLOODING SHOULD NOT BE TAKEN LIGHTLY.  A FLASH
FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH TONIGHT.  AS THE
GROUND IS ALREADY SATURATED FROM RAINS OVER THE PREVIOUS FEW
DAYS...THE THREAT OF FLASH FLOODING OF SMALL STREAMS...CREEKS AND
OTHER POOR DRAINAGE AREAS IS HIGH WHEREVER THERE IS HEAVY RAINFALL.
IN ADDITION...THERE IS A RISK OF LARGE HAIL AND DAMAGING WIND FROM
THESE THUNDERSTORMS.

SEVERE THUNDERSTORM ACTIVITY WILL GRADUALLY END FROM THE WEST
THROUGH THE VERY LATE AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY)

A CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY AS
A WEAK COLD FRONT MOVES INTO THE AREA. THE CHANCE OF RAIN WILL
DIMINISH INTO THE WEEKEND AS THE FRONT BACKS UP BY EARLY SATURDAY.

.SPOTTER CALL TO ACTION STATEMENT...

EMERGENCY MANAGEMENT PERSONNEL...STORM SPOTTERS AND HAM RADIO
OPERATORS SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION THROUGH
THIS EVENING.

In the hours before

Special weather statement, Mar 13, 11:15 AM CST, 4 hours 5 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-132200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1115 AM CST THU MAR 13 2003

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PARTS OF
ALABAMA...SOUTHEAST MISSISSIPPI AND NORTHWEST FLORIDA.  THE WATCH
WILL BE IN EFFECT UNTIL 400 PM.

IN SOUTHWEST ALABAMA THE FOLLOWING COUNTIES ARE IN THE WATCH...
MOBILE...BALDWIN...WASHINGTON...CHOCTAW...CLARKE...MONROE...
CONECUH...ESCAMBIA...COVINGTON...CRENSHAW...BUTLER AND WILCOX.

IN SOUTHEAST MISSISSIPPI THE FOLLOWING COUNTIES ARE IN THE WATCH...
WIGGINS...GEORGE...PERRY...STONE AND WAYNE.

IN NORTHWEST FLORIDA THE FOLLOWING COUNTIES ARE IN THE WATCH...
ESCAMBIA...SANTA ROSA AND OKALOOSA.

STAY TUNED FOR FURTHER UPDATES FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Mar 13, 12:54 PM CST, 2 hours 26 minutes before
ALZ051>054-MSZ067-132015-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
1254 PM CST THU MAR 13 2003

...THUNDERSTORM ADVISORY FOR WASHINGTON...CLARKE...WILCOX...CHOCTAW
AND WAYNE COUNTIES UNTIL 215 PM CST...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF
THUNDERSTORMS JUST EAST OF INTERSTATE 59 IN SOUTHEAST MISSISSIPPI.
THIS LINE OF STORMS WAS MOVING EAST AROUND 35 MPH...AND WILL AFFECT
PORTIONS OF WASHINGTON...CLARKE...WILCOX...CHOCTAW AND WAYNE
COUNTIES AS IT PROGRESSES FURTHER EASTWARD THIS AFTERNOON.

THE INITIAL PRIMARY THREATS FROM THESE STORMS ARE STRONG WINDS AND
DANGEROUS LIGHTNING. WIND GUSTS OF 35 TO 45 MPH COULD DOWN SMALL
TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS.
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY. SEEK SHELTER
IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

LATER WARNINGS MAY BE REQUIRED AS STORMS ARE EXPECTED TO INTENSIFY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CST
THURSDAY AFTERNOON FOR SOUTHWESTERN ALABAMA AND SOUTHEAST
MISSISSIPPI. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL
400 PM CST THURSDAY AFTERNOON FOR SOUTHEAST MISSISSIPPI.

The radar

The Mobile radar (KMOB), 106 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Monroe

When
March 13, 3:20 PM CST to 3:22 PM CST
Where
Monroe County, Goodway
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.333, -87.433

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347806.